MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU
Model Number IPN915667
Medical Device Problem Code Complete Loss of Power (4015)
Health Effect - Clinical Codes Cardiac Arrest (1762); Dehydration (1807); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/29/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description
It was reported that "the device did not work despite the green light on the back of the device".Per the customer, this device is more than 10 years old.Additional information states that the patient was dehydrated and needed administration of fluid.The patient had 1 piv established prior to the event.The patient was in cardiac arrest before a decision was made to insert another piv.Two attempts to insert a 2nd piv were unsuccessful.It was then decided, 10 minutes into cardiac arrest, to gain access via i.O.The ez-io was attempted to be inserted in the proximal tibia, however "the driver stopped spinning when the i.O.Needle hit the bone".I.O.Access was not successfully achieved.The operator of the device had inserted an i.O.Previously and attempted to manually insert it once the driver stopped.A backup driver was available but the customer stated that it was located too far away.The patient expired.
 
Additional Manufacturer Narrative
Qn#(b)(4).The customer reported the device did not work despite a green light displaying.The customer return one ezio 9058 driver.The returned sample was visually examined.Visual examination revealed the returned device was typical with no defects or anomalies observed.When the trigger was pulled, the driver was operable , and a solid green led light was displaying.The customer also provided a photo that appear to show an ez-io driver.The driver was then subjected to simulated saw bone insertions per driver ifu.This functional test is used to determine whether the returned device still has the capability to power a 45mm ezio needle set into a medium and/or hard bone.The 45mm ez-io needle set is used because it represents the worst case scenario for io insertion.Two (2) saw bones with medium (50 lbs/ft^3) and hard (102 lbs/ft^3) hardness profiles with 3mm cortexes were used for the test.Each insertion was timed with a stopwatch while applying approximately 8 lbs.Of force on a weight scale.The driver experienced a complete stall during the first attempt in the hard saw bone testing.The driver was opened to test and record operating characteristics.Battery voltage measured at 14.9dc volts without being activated.Battery voltage measured as 10.9dc volts when button was activated and voltage reached a stable level.Stable defined as when whole numbers (e.G., 6 volts, 7 volts, etc.) stop changing (ignoring numbers after the decimal point).The measured voltage is lower than the nominal specification of 18.2v for the battery pack upon release.This is expected after device use.A review of the certificate of compliance was performed with no findings available.The ez-io driver ifu states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking"."when storing the vascular access pak (vap) , remove the trigger guard to prevent accidental activation of the ez-io power driver"."shelf life for the power driver is 10 years".The ez-io needle ifu states, "squeeze trigger and apply gentle , steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone." a review of the certificate of compliance found that the driver passed all the release criteria.The device was released in 11/2009 and is approximately 13.5 years old.The reported complaint of the device did not work despite a green light displaying was confirmed based on the sample received.Functional testing of the returned device revealed the driver failed and experienced a loss of power.A review of the certificate of compliance showed that the device passed all release criteria.Additionally, it was revealed that the driver was used beyond its shelf life.The ifu states, "the driver and its battery have a shelf life of 10 years." it is not recommended that a driver be used passed its shelf life.This driver is greater than 13 years old according to the certificate of compliance.Therefore, based on this , intentional user error caused or contributed to this event.No further action is required at this time.Other remarks: n/a corrected data: n/a.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).This follow up report is to correct section 6.Adverse event problem health effect clinical code.The customer reported the device did not work despite a green light displaying.The customer return one ezio 9058 driver.The returned sample was visually examined.Visual examination revealed the returned device was typical with no defects or anomalies observed.When the trigger was pulled, the driver was operable, and a solid green led light was displaying.The customer also provided a photo that appear to show an ez-io driver.The driver was then subjected to simulated saw bone insertions per driver ifu.This functional test is used to determine whether the returned device still has the capability to power a 45mm ezio needle set into a medium and/or hard bone.The 45mm ez-io needle set is used because it represents the worst case scenario for io insertion.Two (2) saw bones with medium (50 lbs/ft^3) and hard (102 lbs/ft^3) hardness profiles with 3mm cortexes were used for the test.Each insertion was timed with a stopwatch while applying approximately 8 lbs.Of force on a weight scale.The driver experienced a complete stall during the first attempt in the hard saw bone testing.The driver was opened to test and record operating characteristics.Battery voltage mea sured at 14.9dc volts without being activated.Battery voltage measured as 10.9dc volts when button was activated and voltage reached a stable level.Stable defined as when whole numbers (e.G., 6 volts, 7 volts, etc.) stop changing (ignoring numbers after the decimal point).The measured voltage is lower than the nominal specification of 18.2v for the battery pack upon release.This is expected after device use.A review of the certificate of compliance was performed with no findings available.The ez-io driver ifu states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking"."when storing the vascular access pak (vap), remove the trigger guard to prevent accidental activation of the ez-io power driver"."shelf life for the power driver is 10 years".The ez-io needle ifu states, "squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone." a review of the certificate of compliance found that the driver passed all the release criteria.The device was released in 11/2009 and is approximately 13.5 years old.The reported complaint of the device did not work despite a green light displaying was confirmed based on the sample received.Functional testing of the returned device revealed the driver failed and experienced a loss of power.A review of the certificate of compliance showed that the device passed all release criteria.Additionally, it was revealed that the driver was used beyond its shelf life.The ifu states, "the driver and its battery have a shelf life of 10 years." it is not recommended that a driver be used passed its shelf life.This driver is greater than 13 years old according to the certificate of compliance.Therefore, based on this, intentional user error caused or contributed to this event.No further action is required at this time.

Brand Name
EZ-IO POWER DRIVER
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key16716153
Report Number3011137372-2023-00103
Device Sequence Number7264250
Product Code FMI
UDI-Device Identifier10816000013813
UDI-Public10816000013813
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K180395
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN915667
Device Catalogue Number9058
Device Lot NumberG16732
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2023
Supplement Date Received by Manufacturer05/16/2023
05/16/2023
Initial Report FDA Received Date04/11/2023
Supplement Report FDA Received Date05/22/2023
03/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown